Thursday, June 13, 2013

Clozapine-Induced Agranulocytosis in the Emergency Department

The case: TR is a 55-year-old African American male who is sent to your emergency department after his primary care physician receives the results of recent routine bloodwork performed earlier that day, revealing a white blood cell count (WBC) of 2700 and an absolute neutrophil count (ANC) of 1350. He has a past medical history of paranoid schizophrenia, and for this, he is currently taking clozapine 150 mg by mouth twice daily as an outpatient. He has been on this treatment regimen for nearly 18 months. The EM resident promptly discontinues clozapine, but is unsure of what antipsychotic agent to prescribe in the meantime while waiting for the cell counts to increase to reinitiate clozapine and if any additional therapy is necessary.

Clozapine is a dibenzodiazepine derivative that is classified as an atypical antipsychotic. It is often considered to be a treatment of last resort in the management of schizophrenia, after other agents have failed to manage patients symptomatically or if the adverse effects of other agents become intolerable. One of the major limitations associated with its use is the adverse effect of agranulocytosis. The incidence of agranulocytosis in patients taking clozapine is 0.8% during the first year of treatment (the greatest risk during the first six months), and increases to 0.91% after 18 months. In addition, clozapine is also associated with induction of neutropenia, which occurs in 3% of all patients who are initiated on clozapine. The mechanism by which clozapine induces agranulocytosis has not been clearly delineated, but a number of proposals have been suggested: (1) one of the metabolites of clozapine, N-desmethyl clozapine, may have a direct cytotoxic effect on myeloid precursor cells; (2) bioactivation of clozapine to a nitrenium cation by the enzyme flavin monoxygenase-3 (FMO-3), which has demonstrated to have in vitro activity on neutrophil apoptosis; and (3) an immune-mediated reaction, which has been demonstrated in several cases of rechallenging patients with a history of clozapine-induced agranulocytosis.

Patients who are on clozapine are required to be enrolled in the Clozapine National Registry to ensure that appropriate monitoring and reporting of these adverse effects occur. Guidelines provided in the package insert put forth the following recommendations regarding dose adjustments of clozapine in the setting of these hematological toxicities:
  • Moderate leukopenia or granulocytopenia (WBC < 3000 and/or ANC < 1500):
    • Discontinue therapy
    • Patient may be rechallenged once WBC > 3500 and ANC > 2000
  • Severe leukopenia or granulocytopenia (WBC < 2000 and/or ANC < 1000):
    • Discontinue therapy
    • Patient should not be rechallenged with clozapine

What I did find interesting was the number of studies evaluating the use of lithium in increasing the cell counts that were decreased as a result of clozapine use. Lithium upregulates the activity stimulating factors necessary for leukopoiesis to occur. This will typically occur within the first four weeks of initiating lithium, and blood counts will increase by 30 to 45%. Although this has not been demonstrated to be a dose-dependent phenomenon, serum concentrations of at least 0.4 mEq/L are necessary for this effect to occur. However, this will necessitate the need for monitoring of serum concentrations of lithium to prevent toxicity (particularly seizures and neuroleptic malignant syndrome) in addition to monitoring of complete blood counts to ensure that the dual combination therapy is truly effective.

Some do advocate the use of granulocyte colony stimulating factors in the management of clozapine-induced agranulocytosis. Not only do these agents stimulate the proliferation, differentiation, and functionality of myeloid precursor cells in the bone marrow, but they also appear to decrease the duration of clozapine-induced agranulocytosis by one-half of the expected timeframe. However, a number of case reports have demonstrated that this treatment option is not always successful. It also becomes questionable as to the optimal dosing schedule for this treatment option and whether the use of this therapy should be used over the long-term due to its adverse effects and costs associated with treatment in patients who meet the criteria of rechallenge with clozapine.

If we follow the above recommendations in the case of our patient TR and discontinue clozapine, we would be putting him at risk of rebound psychosis. So what antipsychotic should be prescribed in the meantime to prevent this from happening?

There is really no good answer to this question, as a number of atypical antipsychotics are associated with neutropenia and/or granulocytopenia. One study highlights the mechanisms and several case reports regarding the incidence of these adverse effects among other atypical antipsychotic agents. The authors found that consistent with other studies, olanzapine and quetiapine were more likely to prolong clozapine-induced granulocytopenia in comparison to risperidone and amisulpride. Regardless of what agent is chosen, close monitoring of cell counts is critical during the first two weeks of switching to another agent.
 
References:
Nooijen PMM, Carvalho F, Flanagan RJ. Haemotological toxicity of clozapine and some other drugs used in psychiatry. Hum Psychopharmacol 2011; 26:112-119.
Nielsen J, Damkier P, Lublin H et al. Optimizing clozapine treatment. Acta Psychiatr Scand 2011; 123:411-422.
Whiskey E, Taylor D. Restarting clozapine after neutropenia: evaluating the possibilities and practicalities. CNS Drugs 2007; 21:25-35.
Ghaznavi S, Nakic M, Rao P, et al. Rechallenging clozapine following neutropenia: treatment options for refractory schizophrenia. Am J Psychiatry 2008; 165:813-818. 
Cosar B, Taner ME, Esar HY, et al. Does switching to another antipsychotic in patients with clozapine-associated granulocytopenia solve the problem? Case series of 18 patients. J Clin Psychopharmacol 2011; 31:169-173.

Featured Post

Giapreza - A Closer Look at the Pharmacology of Ang2

Angiotensin-II (Ang2) is now an FDA approved vasopressor. With this new addition to the available options, experts are combing over the ...